Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 110, NWS Twin Cities, MN

July 19, 2019Douglas County, Pope County, Stevens County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 19, 2019, 11:54 AM CDT for Douglas County, Pope County, Stevens County, Minnesota. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2019, 11:54 AM CDT (16:54 UTC)
Expired
Jul 19, 2019, 12:30 PM CDT
In force
36 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
60.0 mph

Counties Douglas County, MN, Pope County, MN, Stevens County, MN

The radar

The Minneapolis radar (KMPX), 203 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 11:55 AM CDTHAIL 1.75Donnelly, MN
Jul 19, 12:25 PM CDTHAIL 11 Ne Farwell, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
848 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

405 
WUUS53 KMPX 191654
SVRMPX
MNC041-121-149-191730-
/O.NEW.KMPX.SV.W.0110.190719T1654Z-190719T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1154 AM CDT Fri Jul 19 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Douglas County in west central Minnesota...
  Northwestern Pope County in west central Minnesota...
  Northeastern Stevens County in west central Minnesota...

* Until 1230 PM CDT.

* At 1153 AM CDT, a severe thunderstorm was located over Donnelly, or
  7 miles northwest of Morris, moving east at 40 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Emergency management reported golf ball size hail 8 miles 
           north of Chokio at 1145 AM CDT.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Morris, Starbuck, Lowry, Kensington, Cyrus, Donnelly, Holmes City,
  Farwell, Lake Minnewaska and Long Beach.

This includes the following highways...
 Interstate 94 in Minnesota near mile marker 97.
 U.S. Highway 59 between mile markers 167 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4576 9612 4576 9577 4584 9575 4589 9550
      4557 9543 4560 9612
TIME...MOT...LOC 1653Z 261DEG 37KT 4569 9598 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

CTG
2 follow-up statements
685 
WWUS53 KMPX 191706
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1206 PM CDT Fri Jul 19 2019

MNC041-121-149-191730-
/O.CON.KMPX.SV.W.0110.000000T0000Z-190719T1730Z/
Douglas MN-Pope MN-Stevens MN-
1206 PM CDT Fri Jul 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHWESTERN DOUGLAS...NORTHWESTERN POPE AND NORTHEASTERN STEVENS
COUNTIES...

At 1205 PM CDT, a severe thunderstorm was located near Kensington, or
10 miles northeast of Morris, moving east at 45 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Emergency management reported golf ball size hail in 
         Donnelly at 1156 AM CDT.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Starbuck, Lowry, Kensington, Cyrus, Donnelly, Holmes City, Farwell,
Lake Minnewaska and Long Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4576 9600 4576 9577 4584 9575 4589 9550
      4557 9543 4562 9600
TIME...MOT...LOC 1705Z 261DEG 37KT 4571 9580 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

CTG
696 
WWUS53 KMPX 191715
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1215 PM CDT Fri Jul 19 2019

MNC041-121-149-191730-
/O.CON.KMPX.SV.W.0110.000000T0000Z-190719T1730Z/
Douglas MN-Pope MN-Stevens MN-
1215 PM CDT Fri Jul 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHWESTERN DOUGLAS...NORTHWESTERN POPE AND NORTHEASTERN STEVENS
COUNTIES...

At 1215 PM CDT, a severe thunderstorm was located near Kensington, or
15 miles northeast of Morris, moving east at 45 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Emergency management reported golf ball size hail in 
         Donnelly at 1156 AM CDT.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Starbuck, Lowry, Kensington, Cyrus, Holmes City, Farwell, Lake
Minnewaska and Long Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.

&&

LAT...LON 4576 9588 4576 9577 4584 9575 4589 9550
      4557 9543 4564 9588
TIME...MOT...LOC 1715Z 261DEG 37KT 4573 9565 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:02 AM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Jul 19, 6:02 AM CDT, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
602 AM CDT Fri Jul 19 2019

.UPDATE...
Issued at 559 AM CDT Fri Jul 19 2019

Updated for the 12Z aviation discussion below.

&&

.SHORT TERM...(Today through Saturday)
Issued at 428 AM CDT Fri Jul 19 2019

Two primary concerns in the short term period:

1) Excessive Heat. Guidance has trended warmer and higher dew
points are forecast as well. Today will be the hottest day of week,
possibly the season.

2) Severe Thunderstorms (mainly central MN). The frontal boundary
will lift across central MN today and bring the extremely unstable
airmass with it northward through central & southern MN, and western
WI.

As of 4AM local time, the front was analyzed along the MN/IA border
and will begin lifting north through the morning. By mid afternoon,
the front will be north of the Twin Cities, stretching form a subtle
surface low west to east from west central MN through western WI.
Dew points in the upper 70s and temperatures in the low 90s are
expected across most of the area by the afternoon. An EML will
spread over the region by the afternoon leading to lapse rates of
around 8 deg C per km. This will lead to MLCAPE values of 4,000-
6,000 J/kg this afternoon across the area. Strong westerly flow will
be present aloft, despite the main jet being displaced to the north.
Southerly surface winds along and south of the front will veer with
height with 500H winds expected to reach 50 knots from the west.
Effective shear will reach 45-55 knots- ample for supercell
thunderstorms to develop. In terms of CAPE and shear, today will be
one of the more favorable setups we've seen in a while.

The question then revolves around forcing to spark thunderstorms.
There is no strong upper shortwave to aid in development of storms,
but low level convergence along the surface low and frontal boundary
should provide the lift needed to generate thunderstorms. This is
most likely to occur across west central MN early this afternoon,
with areas south of there potentially remaining capped.

With storms that develop in the vicinity of the low or front,
tornadoes, strong downburst winds, and very large hail will all be
possible. Given the thermodynamic environment, storms that initiate
will quickly become strong and potentially interact with the frontal
boundary, leading to the risk of tornado development. Storms will
continue to grow upscale this afternoon toward evening, merging
into a strong to severe line as storms become cold pool dominant. At
that point, downburst winds would become the main threat but large
hail and isolated tornadoes would still be possible. This evolution
looks most likely to occur across eastern MN into west central WI.

The heat and humidity concerns have increased today. With the
subtle low pressure area lifting northeast out of South Dakota, the
thermal ridge will nose it's way across southern MN by the midday
near peak heating. The airmass has fairly widespread dew points of
75-80 degrees which we expect to lift north across southern MN and
parts of Western WI. Heat Indices will rise over 100 degrees by
this afternoon for most of the area, with a few places possibly
approaching 110 degrees. Hence, the heat advisory has been converted
to an Excessive Heat Warning and expanded northward. A Heat Advisory
has also been issued along the frontal boundary in central MN.

Lastly, an organized cluster of thunderstorms has developed early
this morning across the western Dakotas. The expectation with those
storms is for them to dissipate after daybreak as the low level jet
subsides. However, if these storms become self-sustainable, they
would really throw a wrench into the forecast for today's heat and
thunderstorm outlook if they make it to our area by later this
morning.

.LONG TERM...(Saturday night through Thursday)
Issued at 428 AM CDT Fri Jul 19 2019

On Saturday night we finally get to say goodbye to the front
that's plagued the area this week, and greet a more mild and dry
weather pattern.

This will all take place as we transition to a large scale pattern
featuring a western CONUS ridge and an eastern CONUS trough. Highs
in the 70s look to be likely for Sunday and Monday, and then we
creep into the mid 80s for the last half of the week. While minor
blips in the northwest flow and fleeting light precip can't be
ruled out, an overall dry pattern looks to be more likely as we
remain displaced from any major forcing mechanisms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 559 AM CDT Fri Jul 19 2019

Main issue is thunderstorm potential, and uncertainty remains
above average. An MCS working east across South Dakota will be the
main feature to watch this morning, and if it holds together,
thunderstorms timing would be a few hours earlier than previously
thought. So, bumped up timing but continued some sites in a prob30
due to elevated uncertainty. Otherwise, morning fog will burn off
quickly in the next hour or two.

KMSP...Continued prob30 due to high uncertainty in the evolution
of todays MCS in South Dakota and expected additional thunderstorm
dvelopment later today.

/OUTLOOK FOR KMSP/
Sat...VFR. Chc TSRA. Wind NE 5 kts.
Sun...VFR. Chc TSRA. Wind N 5 kts.
Mon...VFR. Winds N 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 10 PM CDT this evening for WIZ024-
     026-028.

     Heat Advisory until 8 PM CDT this evening for WIZ014>016-023-025-
     027.

MN...Excessive Heat Warning until 10 PM CDT this evening for
     MNZ058>070-073>078-082>085-091>093.

     Heat Advisory until 8 PM CDT this evening for MNZ049>057.

&&

UPDATE...SPD
SHORT TERM...DWE
LONG TERM...ETA
AVIATION...SPD
Hazardous weather outlook, Jul 19, 4:08 AM CDT, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
408 AM CDT Fri Jul 19 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
200915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
408 AM CDT Fri Jul 19 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are expected this afternoon and
evening. Large hail, damaging winds and tornadoes are the primary
threats, along with heavy rainfall.

In advance of the thunderstorms, heat and humidity will build
across much of the area. Heat indices from 100 to
110 are expected during the afternoon and early evening hours
across central and southern Minnesota and west central Wisconsin.
An Excessive Heat Warning is in effect for areas generally south
of a Canby to Twin Cities metro to Eau Claire line, with a heat
advisory to the north as far as a Sauk Centre to Rush City to
Ladysmith Wisconsin line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for additional thunderstorms Saturday.
A few severe storms appear possible along with locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and evening.

In the hours before

Special weather statement, Jul 19, 6:32 AM CDT, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
632 AM CDT Fri Jul 19 2019

MNZ044-045-052-053-WIZ014>016-191400-
Mille Lacs-Kanabec-Isanti-Chisago-Polk-Barron-Rusk-
Including the cities of Princeton, Mora, Cambridge, Center City,
Osceola, Rice Lake, and Ladysmith
632 AM CDT Fri Jul 19 2019

Patchy dense fog will affect parts of west central Wisconsin and
central Minnesota during the morning commute, with visibility
below one quarter mile at times. Motorists should be prepared for
rapidly changing visibilities.
Local storm report, Jul 19, 11:46 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1146 AM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             8 WNW DONNELLY          45.72N 96.17W
07/19/2019  M1.75 INCH       STEVENS            MN   LAW ENFORCEMENT

&&

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:19 PM CDTSevere Thunderstorm WarningMPXGoodhue, Rice41 min
Jul 18, 7:32 PM CDTSevere Thunderstorm WarningMPXBrown, Watonwan43 min
Jul 18, 10:00 PM CDTSevere Thunderstorm WarningMPXBlue Earth30 min
Jul 19, 3:31 AM CDTExcessive Heat WarningMPXAnoka, Blue Earth, Brown, Carver, Dakota, Faribault and 20 more18 hr
Jul 19, 11:16 AM CDTSevere Thunderstorm WarningMPXStevens44 min
Jul 19, 12:27 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd33 min
Jul 19, 12:56 PM CDTSevere Thunderstorm WarningMPXDouglas, Todd34 min
Jul 19, 1:26 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd20 min
Jul 19, 1:45 PM CDTSpecial Weather StatementMPXMorrison30 min
Jul 19, 2:22 PM CDTSevere Thunderstorm WarningMPXTodd53 min
Jul 19, 2:54 PM CDTSevere Thunderstorm WarningMPXTodd36 min
Jul 19, 3:05 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd55 min
Jul 19, 3:11 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison49 min
Jul 19, 3:16 PM CDTTornado WarningMPXMorrison, Todd44 min
Jul 19, 3:42 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs48 min
Jul 19, 3:45 PM CDTSevere Thunderstorm WarningMPXMorrison45 min
Jul 19, 3:54 PM CDTTornado WarningMPXKanabec36 min
Jul 19, 4:02 PM CDTTornado WarningMPXMorrison28 min
Jul 19, 4:33 PM CDTSevere Thunderstorm WarningMPXChisago42 min
Jul 19, 4:48 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti27 min
Jul 19, 5:00 PM CDTSevere Thunderstorm WarningMPXIsanti, Mille Lacs, Sherburne30 min
Jul 19, 5:06 PM CDTSevere Thunderstorm WarningMPXChisago54 min
Jul 19, 5:15 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti30 min
Jul 19, 6:00 PM CDTSevere Thunderstorm WarningMPXChisago45 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.